Alert archive / Montana / Flash Flood Warnings in 2023
Flash Flood Warning 1, NWS Missoula, MT
NWS Missoula, MT issued this flash flood warning at May 21, 2023, 9:56 PM MDT for Sanders County, Montana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2023, 9:56 PM MDT (03:56 UTC)
- Expired
- May 22, 2023, 12:00 AM MDT
- In force
- 2 hr
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Sanders County, MT
The radar
The Missoula radar (KMSX), 115 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 3.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 684 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1593 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
The text
As transmitted.
309
WGUS55 KMSO 220356
FFWMSO
MTC089-220600-
/O.NEW.KMSO.FF.W.0001.230522T0356Z-230522T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Missoula MT
956 PM MDT Sun May 21 2023
The National Weather Service in Missoula has issued a
* Flash Flood Warning for...
The Thorne Creek Burn Area in...
Southwestern Sanders County in northwestern Montana...
* Until midnight MDT.
* At 956 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Thorne Creek Burn Area. Between 0.5 and 0.8
inches of rain have fallen. Additional rainfall amounts up to 0.2
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Goat Creek and Thompson River Road. The debris
flow can consist of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around
the Thorne Creek Burn Area.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Thorne Creek Burn
Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 4760 11529 4762 11527 4765 11529 4766 11524
4763 11520 4759 11522 4757 11524 4759 11530
FLASH FLOOD...RADAR INDICATED
$$
jkWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at May 21, 12:45 PM MDT, 9 hours 11 minutes earlier.
Area forecast discussion, May 21, 12:45 PM MDT, 9 hours 11 minutes before
Area Forecast Discussion National Weather Service Missoula MT 1245 PM MDT Sun May 21 2023 ...STRONG THUNDERSTORMS THROUGH TONIGHT... .DISCUSSION... A trough moving onshore today is causing thunderstorms across the region. This evening cooling temperatures and falling pressure aloft will help make the atmosphere more unstable with 1,000 to 2,000 J/kg of CAPE widespread across central Idaho and far northwest Montana. This instability will allow thunderstorms to be triggered across the region early this afternoon. Precipitable water values will rise into the 3/4 to 1" range in northwest Montana and central Idaho this evening supporting moderate to heavy rain. The only ingredient missing for more severe thunderstorms is wind shear, 20-30 kts of wind shear is on the low to marginal side for severe thunderstorms. Some severe storms are still possible, but they will be isolated and marginal to low end for severe storms. A low end severe storm is still severe though, and likely to cause damage. The main threats from the isolated severe storms this evening will be heavy rain and winds near 60 mph. The upper level trough closes off into a closed low and lingers along the Canadian border and the Idaho panhandle on Monday. That sets up another day of thunderstorms, but it will be much cooler with better forcing east of the Continental Divide, so storms on Monday are expected to be rather typical and non-severe. The major limiting factor on Monday for storms will be more stable conditions due to much cooler temperatures. Tuesday most of the region will have a break from the thunderstorms as temperatures warm back into the 70s. The warming trend continues through Thursday or Friday, and then ensembles agree on another trough impacting the US West Coast. There is considerable disagreement on where along the coast that trough will come ashore and how fast it will be going, but there is general agreement that it will still be near average or warmer even under the influence of the next trough. This is a good set up for thunderstorms once again. && .AVIATION...A trough moving across the region today is causing thunderstorms across the region. We expect those thunderstorms to intensify this evening across central Idaho and northwest Montana. A lack of strong wind shear is the main factor preventing storms from becoming severe, but isolated severe thunderstorms are still possible, especially in central Idaho along the Oregon and southeastern Washington borders. Heavy rain, small hail, and winds 40-50 mph will be typical impacts from storms, and we expect them to continue well past 22/00Z. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Local storm report, May 21, 9:01 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
901 PM MDT SUN MAY 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN 1 SW GRANGEVILLE 45.92N 116.13W
05/21/2023 E0.50 INCH IDAHO ID TRAINED SPOTTER
ESTIMATED 0.5 INCH OF RAIN IN ABOUT 10
MINUTES.
&&
JMLocal storm report, May 21, 9:08 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
908 PM MDT SUN MAY 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 3 ENE FENN 45.98N 116.21W
05/21/2023 M45 MPH IDAHO ID MESONET
MESONET STATION FW6604 GRANGEVILLE.
&&
JMLocal storm report, May 21, 9:09 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
909 PM MDT SUN MAY 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 2 N GRANGEVILLE 45.95N 116.12W
05/21/2023 M39 MPH IDAHO ID AWOS
AWOS STATION KGIC GRANGEVILLE.
&&
JMLocal storm report, May 21, 9:10 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
910 PM MDT SUN MAY 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HEAVY RAIN GRANGEVILLE 45.92N 116.13W
05/21/2023 M0.69 INCH IDAHO ID MESONET
MESONET STATION AU943 GRANGEVILLE.
&&
JMSpecial weather statement, May 21, 9:22 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Missoula MT
922 PM MDT Sun May 21 2023
MTZ004-220345-
Lower Clark Fork Region MT-
922 PM MDT Sun May 21 2023
...A strong thunderstorm will impact portions of north central
Mineral and southeastern Sanders Counties through 945 PM MDT...
At 920 PM MDT, Doppler radar was tracking a strong thunderstorm near
St. Regis, or 12 miles northwest of Superior, moving northeast at 20
mph.
HAZARD...Winds up to 40 mph, pea size hail, and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. Regis.
This includes Interstate 90 between mile markers 32 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4728 11507 4732 11515 4748 11500 4738 11486
TIME...MOT...LOC 0320Z 218DEG 16KT 4734 11506
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 21, 9:25 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Missoula MT
825 PM PDT Sun May 21 2023
IDZ005>007-220415-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
Orofino/Grangeville Region ID-
825 PM PDT Sun May 21 2023
...A strong thunderstorm will impact portions of north central Idaho
and south central Clearwater Counties through 915 PM PDT...
At 824 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Lowell, or 13 miles southeast of Kamiah, moving north
at 35 mph.
HAZARD...Winds in excess of 40 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Weippe, Lowell, Glenwood, Syringa and Musselshell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM PDT for
central and the Panhandle of Idaho.
&&
LAT...LON 4601 11565 4607 11593 4648 11601 4645 11527
TIME...MOT...LOC 0324Z 194DEG 32KT 4614 11578
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:05 PM MDT | Special Weather Statement | MSO | Missoula | 25 min |
| May 21, 6:17 PM MDT | Special Weather Statement | MSO | Ravalli | 28 min |
| May 21, 6:31 PM MDT | Special Weather Statement | MSO | Lake | 29 min |
| May 21, 6:56 PM MDT | Special Weather Statement | MSO | Flathead | 49 min |
| May 21, 9:22 PM MDT | Special Weather Statement | MSO | Mineral | 23 min |
| May 21, 10:23 PM MDT | Special Weather Statement | MSO | Lincoln | 52 min |
| May 22, 11:06 AM MDT | Special Weather Statement | MSO | Missoula | 54 min |
| May 22, 11:21 AM MDT | Special Weather Statement | MSO | Deer Lodge, Granite | 54 min |
| May 22, 12:01 PM MDT | Special Weather Statement | MSO | Powell | 44 min |
| May 22, 12:06 PM MDT | Severe Thunderstorm Warning | MSO | Powell | 24 min |
| May 22, 12:21 PM MDT | Special Weather Statement | MSO | Deer Lodge, Silver Bow | 54 min |
Nearby
Flash Flood Warnings in Montana, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.